Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 87, NWS Nashville, TN

November 30, 20044 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 30, 2004, 10:19 AM CST for 4 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2004, 10:19 AM CST (16:19 UTC)
Expired
Nov 30, 2004, 2:15 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Lawrence County, TN, Lewis County, TN, Maury County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 123 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 301625
FFWOHX
TNC099-101-119-181-302015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1019 AM CST TUE NOV 30 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN TENNESSEE
  EASTERN LEWIS COUNTY IN TENNESSEE
  MAURY COUNTY IN TENNESSEE
  NORTHERN WAYNE COUNTY IN TENNESSEE

* UNTIL 215 PM CST

* AT 1011 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES
  ALMOST 1.5 INCHES OF RAIN HAVE FALLEN IN THE PAST 3 HOURS.
  THIS AREA MAY RECEIVE ANOTHER INCH OF RAINFALL IN THE NEXT 
  4 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLUMBIA...
  MOUNT PLEASANT...SUMMERTOWN AND WAYNESBORO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3525 8782 3537 8718 3567 8706 3561 8750

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 3:50 AM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Nov 30, 3:50 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 AM CST TUE NOV 30 2004

.DISCUSSION...
BAND OF NUMEROUS SHOWERS SET UP ACROSS MIDDLE TENNESSEE OVERNIGHT,
WITH KOHX INDICATING MODERATE TO HEAVY RAINS OVER A GOOD PART OF
OUR FORECAST AREA (ESPECIALLY FROM WAYNESBORO...TO FRANKLIN...
AND GALLATIN).

EXPECT A LOW PRESSURE SYSTEM TO MOVE NORTHEAST FROM THE LOWER
MISSISSIPPI VALLEY THIS AFTERNOON AND STRENGTHEN. LOW LEVEL JET
INCREASES ACROSS MUCH OF MIDDLE TENNESSEE AND GFS INDICATES 50 KT
WINDS WORKING ALL THE WAY DOWN TO NEAR 900 MB THIS AFTERNOON. TOTAL
TOTALS WILL BE IN THE UPPER 40S ACROSS OUR SOUTHERN COUNTIES AND
CANT RULE OUT THE POSSIBILITY THAT A FEW THUNDERSTORMS COULD
TAP STRONG LOW LEVEL WIND FIELD AND BRING SOME STRONG WINDS TO THE
SURFACE. STRENGTHENING LOW LEVEL WIND ENVIRONMENT COUPLED WITH
MARGINALLY HIGH TOTAL TOTALS SUGGESTS THE POSSIBILITY FOR SOME HEAVY
RAIN PRODUCING CONVECTION AS WELL AS THE POTENTIAL FOR ISOLATED
SEVERE STORMS OVER ABOUT THE EASTERN TWO THIRDS OF OUR FORECAST AREA.

HAVE ONCE AGAIN GONE WITH A GFS/NGM BLEND, KEEPING MAIN RAIN BAND
PARKED OVER THE SAME GENERAL AREA THROUGH 18Z, THEN PROGRESSING
EASTWARD DURING THE AFTERNOON AND EVENING.

SINCE FLASH FLOOD POTENTIAL WITH THIS SYSTEM APPEARS MARGINAL, HAVE
DECIDED TO ONLY ISSUE WATCH FOR THE AREA THAT IS MOST VULNERABLE TO
AN EXTENDED PERIOD OF MODERATE TO HEAVY RAINFALL (WHICH IS GENERALLY
EAST OF A SPRINGFIELD TO WAYNESBORO LINE).

PASSAGE OF STRONG LOW PRESSURE SYSTEM TONIGHT WILL BRING SOME GUSTY
WEST TO NORTHWEST WINDS INTO THE MID STATE, ALONG WITH COOLER
TEMPERATURES. COOL SURFACE RIDGE MOVES OVER WEDNESDAY NIGHT AND
ALLOWS FOR FREEZING TEMPERATURES AREA-WIDE.

EXPECT NEXT CHANCE FOR RAIN TO COME LATE IN THE WEEK. SO, AFTER THE
DELUGE TODAY, WE SHOULD BE ABLE TO SQUEEZE OUT A FEW DAYS OF DRY
WEATHER.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH EAST OF A SPRINGFIELD TO WAYNESBORO LINE

19
Hazardous weather outlook, Nov 30, 5:23 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CST TUE NOV 30 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
523 AM CST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY
TODAY AND EARLY TONIGHT AND PRODUCE WIDESPREAD RAIN...ALONG WITH
THE POSSIBILITY OF LOCALIZED FLOODING OVER PARTS OF MIDDLE TENNESSEE.
A FLOOD WATCH IS IN EFFECT THROUGH EARLY TONIGHT FOR AREAS EAST OF A
SPRINGFIELD TO WAYNESBORO LINE. RAIN TOTALS BETWEEN ONE AND HALF AND
TWO INCHES WILL BE COMMON IN THE WATCH AREA...WITH SOME HIGHER
AMOUNTS POSSIBLE.

RAINFALL WILL LIKELY PRODUCE PONDING OF WATER ON ROADS AND IN
SOME POORLY DRAINED AREAS. SOME RIVERS AND STREAMS MAY ALSO RISE TO
NEAR BANKFULL.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH EARLY TONIGHT...
AND A FEW COULD PRODUCE STRONG...GUSTY WINDS...ESPECIALLY IN
AREAS NEAR THE ALABAMA BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 11:54 AM CSTFlash Flood WarningOHXDavidson, Rutherford, Smith, Williamson, Wilson4 hr
Nov 30, 12:18 PM CSTFlash Flood WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more4 hr
Nov 30, 1:22 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Marshall, Warren4 hr
Nov 30, 1:50 PM CSTSevere Thunderstorm WarningOHXDavidson, Macon, Sumner, Trousdale, Wilson35 min
Nov 30, 3:46 PM CSTFlash Flood WarningOHXDavidson, Rutherford, Smith, Williamson, Wilson3 hr
Nov 30, 4:15 PM CSTFlash Flood WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more3 hr
Nov 30, 5:39 PM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.